WASHINGTON — Sixteen states have now reported 153 cases of serious, vaping-related respiratory illnesses in the past two months, and many of the patients are teenagers or young adults.
In a statement on Wednesday, the Centers for Disease Control and Prevention said that all of the cases occurred in people who acknowledged vaping either nicotine or tetrahydrocannabinol, known as THC, the high-inducing chemical in marijuana.
Federal and state officials say that they are mystified as to what is causing the illnesses, but that it does not appear that an infectious disease is responsible. No one product or device is common among the cases, the agency said. It also was unclear whether a contaminant in a used cartridge or a home-brewed concoction of vaping liquids contributed to some of the ailments.
The patients, most of whom were adolescents or young adults, were admitted to hospitals with difficulty breathing. Many also reported chest pain, vomiting and fatigue.
The most seriously ill patients had serious lung damage that required treatment with oxygen and days on a ventilator. Some are expected to have permanent lung damage. Some severe cases were earlier reported in Wisconsin, Minnesota, Illinois and California.
“E-cigarettes are still fairly new, and scientists are still learning about their long-term health effects,” said Brian King, deputy director for research translation in the agency’s smoking and health office. “Adverse respiratory effects associated with e-cigarette use could be the result of a variety of factors, including intended and unintended constituents of these products.”
Mr. King said numerous ingredients in e-cigarette aerosol could harm the lungs, including ultrafine particles that could be inhaled deeply, heavy metals like lead, volatile organic compounds and cancer-causing agents.
The C.D.C. urged doctors to report suspected cases to their state health agencies. The Food and Drug Administration is also collecting information about illnesses related to e-cigarettes and vaping.
“Oftentimes people are vaping both nicotine and the THC products, so it’s unclear which may be responsible,” said Dr. Michael Lynch, medical director of the poison center at the University of Pittsburgh Medical Center. “Probably this has been happening occasionally and we haven’t been aware of it, because the association with vaping wasn’t necessarily made. Now people are on the lookout, which is good, because we want to make sure we have an understanding of how prevalent an issue this is.”